Texas, 2006

Flash Flooding and Damaging Winds in Texas, August 1, 2006

August 1, 2006 · NWS MAF · 6 events in 3 counties and zones

3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 2:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT TUE AUG 1 2006

.UPDATE...
BASED ON CURRENT TRENDS AND 18Z MODEL DATA...HAVE UPPED THE POPS IN MOST
LOCATIONS ACROSS THE AREA FOR BOTH THE REST OF THE AFTERNOON AND
TONIGHT PERIODS.  UPDATED WEATHER GRIDS TO MATCH NEW POP GRIDS AND
TO INCLUDE FREQUENT LIGHTNING AND HEAVY RAIN WORDING.  BOTH THESE
CHANGES LED TO A CHANGE IN THE QPF GRIDS FOR HIGHER QPF VALUES.
KMAF 12Z SOUNDING HAS PWAT VALUE OF 1.65 INCHES...AND WITH HIGHER
MOISTURE OFF TO THE WEST...EXPECT HEAVY RAINFALL.  CURRENTLY
EXAMINING RIVER FORECAST DATA FOR THE RIO GRANDE AND WILL ISSUE A
STATEMENT/FORECAST FOR POINT(S) ALONG THE RIO GRANDE.  ALL OTHER
GRIDS LOOK TO BE IN GOOD SHAPE.  WILL SEND GRAPHIC AND TEXT PRODUCTS
ALONG SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

13/74
Hazardous weather outlook, Aug 1, 12:43 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT TUE AUG 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
143 PM CDT TUE AUG 1 2006 /1243 PM MDT TUE AUG 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW PRODUCING BRIEF HEAVY RAINFALL...ARE
EXPECTED TODAY OVER A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. AREAS WEST OF A GAIL TEXAS...WINK TEXAS...TO VAN HORN
TEXAS LINE CAN EXPECT TO SEE THE BEST CHANCES FOR THUNDERSTORMS
THROUGH TONIGHT. RAINFALL RATES NEAR AN INCH PER HOUR MAY RESULT
IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER POORLY
DRAINED LOW LYING AREAS. WIND GUSTS TO 40 MPH AND DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 1, 3:26 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE AUG 1 2006

TXZ068-075-012230-
CRANE-PECOS-
426 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CRANE AND NORTH CENTRAL
PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CORDONA LAKE
AT 426 PM CDT...MOVING NORTH AT 15 MPH.  THIS STORM MAY PRODUCE
HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS TO 40 MPH...AND FREQUENT
LIGHTNING.  LOCATIONS AFFECTED INCLUDE TEXAS HIGHWAY 11 BETWEEN
IMPERIAL AND GIRVIN AND CORDONA LAKE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 1, 3:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT TUE AUG 1 2006

TXZ075-081-082-012245-
PECOS-BIG BEND AREA-TERRELL-
452 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WESTERN TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF SANDERSON AT 452
PM CDT...MOVING NORTH AT 40 MPH.  LOCATIONS AFFECTED COULD INCLUDE
U.S. HIGHWAY 90...SANDERSON...AND LONGFELLOW.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 1, 4:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT TUE AUG 1 2006

TXZ068-069-075-012330-
CRANE-PECOS-UPTON-
530 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN CRANE...NORTH CENTRAL
PECOS AND NORTHWESTERN UPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF CORDONA LAKE AT
530 PM CDT...MOVING NORTHEAST AT 30 MPH.  LOCATIONS AFFECTED COULD
INCLUDE TEXAS HIGHWAY 11 BETWEEN IMPERIAL AND GIRVIN AND U.S. 385
BETWEEN CRANE AND MCCAMEY...AND CORDONA LAKE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Midland

When
August 1, 5:30 PM CST
Where
Midland County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Thunderstorm winds blew down a heavy portable sign.

Thunderstorm Wind, Midland

When
August 1, 6:23 PM CST to 6:40 PM CST
Where
Midland County, Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.000, -101.917

Thunderstorm winds blew a tree down onto a house on West County Road 114 in Midland. Power lines also were blown down at the intersection of Bankhead Highway and Kentucky.

Flash Flood, Midland

When
August 1, 6:29 PM CST to 8:45 PM CST
Where
Midland County, Midland
Reported by
BROADCAST MEDIA
Coordinates
31.950, -102.083

Local broadcast media reported flooding at multiple locations in Midland, including the intersection of Midkiff Road and Wadley Avenue, the Wadley Avenue entrance to Midland College, and the intersection of Scharbauer Drive and Carver Street.

Flash Flood, Brewster

When
August 1, 6:30 PM CST to 7:56 PM CST
Where
Brewster County, Marathon
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

The Brewster County Sheriff's Office reported that a foot and a half of water was flowing over U.S. Highway 90 in Marathon. They also reported very heavy rain with visibility below 10 feet.

Flash Flood, Howard

When
August 1, 7:14 PM CST to 9:58 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The Howard County Sheriff's Office reported that several roads in Big Spring had been barricaded due to floodwaters, including Centerpoint Road and Howard County Road 35. Water was reportedly one foot deep at the intersection of Texas Highway 350 and Centerpoint Road.

Thunderstorm Wind, Midland

When
August 1, 7:40 PM CST
Where
Midland County, 4 mi S of Midland
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.083

Thunderstorm winds pulled up a 10 by 14 foot metal shed that was anchored to a concrete slab near the intersection of Texas Highway 349 and South County Road 140. The shed was tossed approximately 100 yards. Steel scaffolding also was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524970, 5524969, 5524973, 5524971, 5524972, 5524968.